OBJECTIVE To report history, physical examination findings, clinicopathologic abnormalities, treatments, and outcomes of dogs with confirmed α-amanitin toxicosis resulting from ingestion of α-amanitin–containing mushrooms, and to report whether any differences were significant between survivors and nonsurvivors. ANIMALS 59 dogs. PROCEDURES Medical records of all dogs with confirmed α-amanitin toxicosis presented to a northern California emergency and specialty veterinary hospital between January 2006 and July 2019 were reviewed for signalment; body weight; history; physical examination findings including rectal temperature at presentation; results of serum biochemical analyses, coagulation tests, and a test for the detection of α-amanitin in urine; treatments; and outcomes. Differences for each were compared between survivors and nonsurvivors. RESULTS Among the 59 dogs, 36 were < 1 year of age; 56 had variable clinical signs that included vomiting, diarrhea, anorexia, and weakness or lethargy; and 22 had rectal temperatures > 39.2°C (102.5°F) at presentation. Cases were seen throughout the calendar year. At presentation, alanine aminotransferase activity was mildly to markedly increased in 97% of dogs, hypoglycemia was noted in 78%, and coagulation times were prolonged in 91%. Most dogs that rapidly decompensated died; however, 13 dogs survived to hospital discharge and completely recovered. CONCLUSIONS AND CLINICAL RELEVANCE Ability to recognize dogs with α-amanitin toxicosis on the basis of clinical signs, physical examination findings, and clinicopathologic test results is essential because mushroom ingestion is rarely observed and immediate treatment is necessary. Dogs that have marked hypoglycemia or coagulopathy may have a poor prognosis.
|Original language||English (US)|
|Number of pages||8|
|Journal||Journal of the American Veterinary Medical Association|
|State||Published - Mar 2021|
ASJC Scopus subject areas